Alert archive / Minnesota / Extreme Cold Warnings in 2012
Extreme Cold Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this extreme cold warning at Jan 18, 2012, 3:38 PM CST for 9 counties in Minnesota. It took effect at Jan 19, 2012, 12:00 AM CST. It was in force for 12 hr. 30 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 2012, 3:38 PM CST (21:38 UTC)
- In effect from
- Jan 19, 2012, 12:00 AM CST
- Expired
- Jan 19, 2012, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 72 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 1:19 AM CST | NON-TSTM WND GST 59 | Grand Marais, MN | WIND WAS KATABATIC. TEMPERATURE AT THE STATION WAS -6F AITH -15F AND A WIND CHILL OF -41F AT THE INLAND AIRPORT. |
| Jan 19, 4:35 AM CST | EXTR WIND CHILL -41 | Hibbing, MN | |
| Jan 19, 5:39 AM CST | EXTR WIND CHILL -44 | Birchdale, MN | |
| Jan 19, 6:33 AM CST | EXTR WIND CHILL -44 | Two Harbors, MN | |
| Jan 19, 6:53 AM CST | EXTR WIND CHILL -41 | Brainerd, MN | |
| Jan 19, 6:55 AM CST | EXTR WIND CHILL -41 | Duluth, MN | |
| Jan 19, 6:55 AM CST | EXTR WIND CHILL -40 | International Falls, MN | |
| Jan 19, 6:56 AM CST | EXTR WIND CHILL -41 | Grand Marais, MN | |
| Jan 19, 7:00 AM CST | EXTR WIND CHILL -47 | Grand Marais, MN | |
| Jan 19, 7:00 AM CST | EXTR WIND CHILL -41 | Duluth, MN | |
| Jan 19, 7:00 AM CST | EXTR WIND CHILL -41 | Ely, MN | |
| Jan 19, 7:04 AM CST | EXTR WIND CHILL -50 | Isabella, MN | |
| Jan 19, 7:04 AM CST | EXTR WIND CHILL -47 | Sea Gull Lake, MN | |
| Jan 19, 7:08 AM CST | EXTR WIND CHILL -45 | Littlefork, MN | |
| Jan 19, 7:08 AM CST | EXTR WIND CHILL -40 | Orr, MN | |
| Jan 19, 7:33 AM CST | EXTR WIND CHILL -53 | Grand Marais, MN | |
| Jan 19, 7:33 AM CST | EXTR WIND CHILL -40 | Ely, MN | |
| Jan 19, 7:35 AM CST | EXTR WIND CHILL -40 | Grand Rapids, MN | |
| Jan 19, 7:36 AM CST | EXTR WIND CHILL -40 | Cloquet, MN | |
| Jan 19, 7:37 AM CST | EXTR WIND CHILL -41 | Effie, MN | |
| Jan 19, 7:45 AM CST | SNOW 0.5 | 3 N Nisswa, MN | |
| Jan 19, 8:00 AM CST | EXTR WIND CHILL -40 | International Falls, MN | |
| Jan 19, 8:04 AM CST | EXTR WIND CHILL -45 | Ely, MN | |
| Jan 19, 8:04 AM CST | EXTR WIND CHILL -42 | 6 Nw Big Moose Lake, MN | |
| Jan 19, 8:06 AM CST | EXTR WIND CHILL -43 | Brainerd, MN | |
| Jan 19, 8:07 AM CST | EXTR WIND CHILL -45 | Hibbing, MN | |
| Jan 19, 8:12 AM CST | SNOW 0.5 | Wrenshall, MN | |
| Jan 19, 8:13 AM CST | EXTR WIND CHILL -47 | 5 Sw Snow Bank Lake, MN | |
| Jan 19, 8:38 AM CST | EXTR WIND CHILL -42 | 2 Ssw Proctor, MN | |
| Jan 19, 8:45 AM CST | EXTR WIND CHILL -50 | 1 Wnw Kabetogama, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WWUS73 KDLH 182138 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 338 PM CST WED JAN 18 2012 ...VERY COLD WIND CHILL VALUES OVERNIGHT... MNZ010-011-018-019-025-026-033>036-191000- /O.NEW.KDLH.EC.W.0001.120119T0600Z-120119T1800Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS- NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING- NORTHERN AITKIN-SOUTHERN AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK... HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD... HILL CITY...AITKIN 338 PM CST WED JAN 18 2012 ...EXTREME COLD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * LOCATION: NORTH CENTRAL MINNESOTA INCLUDING THE COMMUNITIES OF ELY...VIRGINA...COOK...INTERNATIONAL FALLS...BIG FORK...GRAND RAPIDS...WALKER...BRAINERD...AND AITKIN. * WIND CHILL VALUES: READINGS AROUND 40 BELOW ZERO WILL BE COMMON AFTER MIDNIGHT THROUGH THURSDAY MORNING. * FROSTBITE TIMES: UNDER THESE CONDITIONS...FROSTBITE OF EXPOSED SKIN OF A HEALTHY ADULT CAN OCCUR IN 15 MINUTES OR LESS. YOUNG CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE TO THE COLD. * IMPACTS: FROSTBITE AND PROLONGED EXPOSURE TO THESE CONDITIONS CAN LEAD TO HYPOTHERMIA AND DEATH IF NOT TREATED. IN ADDITION...ENSURE THAT APPROPRIATE SHELTER FOR OUTDOOR ANIMALS IS AVAILABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS EXTREME COLD WARNING MEANS DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED. FROSTBITE AND HYPOTHERMIA ARE LIKELY IN AS LITTLE AS 15 MINUTES. IF YOU GO OUTDOORS...TAKE PROPER PROTECTION AND COVER EXPOSED SKIN. MANY DEATHS IN THESE CONDITIONS OCCUR IN HOUSE FIRES CAUSED BY WOOD BURNING STOVES AND ALTERNATE HEAT PRODUCING DEVICES. && $$ GRANING
3 follow-up statements
675 WWUS73 KDLH 190635 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1235 AM CST THU JAN 19 2012 ...VERY COLD WIND CHILL VALUES WILL CONTINUE THIS MORNING... .A COMBINATION OF GUSTY WINDS AND LOW TEMPERATURES WILL RESULT IN DANGEROUS COLD. EXCLUDING GUSTS...WIND CHILLS AT MIDNIGHT WERE BETWEEN 35 AND 40 BELOW IN OPEN AREAS ACROSS ALL OF NORTHEAST MINNESOTA EXCEPT FOR THE UPPER SAINT CROIX VALLEY. WITH PERSISTENT WINDS ACROSS THE ARROWHEAD AND THE ENTIRE DULUTH WINDS...WIND CHILLS ARE EXPECTED TO REMAIN BETWEEN 40 AND 45 BELOW IN OPEN AREAS ACROSS ALL OF NORTHEAST MINNESOTA EXCEPT THE UPPER SAINT CROIX VALLEY THROUGHOUT THE EARLY AND MID MORNING. WIND GUSTS... ESPECIALLY WITHIN 30 MILES OF LAKE SUPERIOR...WILL WORSEN THE COOLING. EXPOSED FLESH CAN BE EXPECTED TO FREEZE OR SUFFER SEVERE FROSTBITE WITHIN 7 TO 10 MINUTES...POSSIBLY EVEN MORE RAPIDLY THROUGHOUT GUSTY AREAS WITHIN ABOUT 30 MILES OF LAKE SUPERIOR. MNZ012-020-021-037-191445- /O.EXA.KDLH.EC.W.0001.000000T0000Z-120119T1800Z/ NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS... DULUTH...CLOQUET 1235 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING IN EFFECT UNTIL NOON CST TODAY... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT UNTIL NOON CST TODAY. * LOCATION: ALL OF NORTHEAST MINNESOTA EXCEPT THE UPPER SAINT CROIX VALLEY. * WIND CHILL VALUES: READINGS OF 40 TO 45 BELOW THROUGH MUCH OF THE MORNING. EFFECTIVELY LOWER WIND CHILLS CAN OCCUR IN OPEN AREAS WITHIN 30 MILES OF LAKE SUPERIOR DUE TO STRONG GUSTS. * FROSTBITE TIMES: FROSTBITE OF EXPOSED SKIN OF A HEALTHY ADULT CAN OCCUR IN 10 MINUTES OR LESS. YOUNG CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE TO THE COLD. * IMPACTS: FROSTBITE AND PROLONGED EXPOSURE TO THESE CONDITIONS CAN LEAD TO HYPOTHERMIA AND EVEN DEATH. IN ADDITION... ENSURE THAT APPROPRIATE SHELTER FOR OUTDOOR ANIMALS IS AVAILABLE. DO NOT LET YOUR CAT OUT...THEIR EARS CAN FREEZE IN A COUPLE OF MINUTES...EVEN LONG-HAIR CATS ARE NOT WELL ADAPTED TO COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS EXTREME COLD WARNING MEANS DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED. FROSTBITE AND HYPOTHERMIA ARE LIKELY IN AS LITTLE AS 15 MINUTES. IF YOU GO OUTDOORS...TAKE PROPER PROTECTION AND COVER EXPOSED SKIN. MANY DEATHS IN THESE CONDITIONS OCCUR IN HOUSE FIRES CAUSED BY WOOD BURNING STOVES AND ALTERNATE HEAT PRODUCING DEVICES. && $$ MNZ010-011-018-019-025-026-033>036-191445- /O.CON.KDLH.EC.W.0001.000000T0000Z-120119T1800Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-CENTRAL ST. LOUIS- NORTHERN CASS-SOUTHERN ITASCA-SOUTHERN CASS-CROW WING- NORTHERN AITKIN-SOUTHERN AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...BIGFORK... HIBBING...WALKER...GRAND RAPIDS...PINE RIVER...BRAINERD... HILL CITY...AITKIN 1235 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... AN EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY. * LOCATION: ALL OF NORTHEAST MINNESOTA EXCEPT THE UPPER SAINT CROIX VALLEY. * WIND CHILL VALUES: READINGS OF 40 TO 45 BELOW THROUGH MUCH OF THE MORNING. EFFECTIVELY LOWER WIND CHILLS CAN OCCUR IN OPEN AREAS WITHIN 30 MILES OF LAKE SUPERIOR DUE TO STRONG GUSTS. * FROSTBITE TIMES: FROSTBITE OF EXPOSED SKIN OF A HEALTHY ADULT CAN OCCUR IN 10 MINUTES OR LESS. YOUNG CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE TO THE COLD. * IMPACTS: FROSTBITE AND PROLONGED EXPOSURE TO THESE CONDITIONS CAN LEAD TO HYPOTHERMIA AND EVEN DEATH. IN ADDITION... ENSURE THAT APPROPRIATE SHELTER FOR OUTDOOR ANIMALS IS AVAILABLE. DO NOT LET YOUR CAT OUT...THEIR EARS CAN FREEZE IN A COUPLE OF MINUTES...EVEN LONG-HAIR CATS ARE NOT WELL ADAPTED TO COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS EXTREME COLD WARNING MEANS DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED. FROSTBITE AND HYPOTHERMIA ARE LIKELY IN AS LITTLE AS 15 MINUTES. IF YOU GO OUTDOORS...TAKE PROPER PROTECTION AND COVER EXPOSED SKIN. MANY DEATHS IN THESE CONDITIONS OCCUR IN HOUSE FIRES CAUSED BY WOOD BURNING STOVES AND ALTERNATE HEAT PRODUCING DEVICES. && $$ EOM
492 WWUS73 KDLH 190924 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 324 AM CST THU JAN 19 2012 ...VERY COLD WIND CHILL VALUES WILL CONTINUE THIS MORNING... .A COMBINATION OF GUSTY WINDS AND LOW TEMPERATURES WILL RESULT IN DANGEROUS COLD. EXCLUDING GUSTS...WIND CHILLS EARLY THIS MORNING REMAINED BETWEEN 35 AND 45 BELOW IN OPEN AREAS ACROSS ALL OF NORTHEAST MINNESOTA EXCEPT FOR THE UPPER SAINT CROIX VALLEY. WITH PERSISTENT WINDS ACROSS THE ARROWHEAD AND THE DULUTH AREA...WIND CHILLS ARE EXPECTED TO REMAIN BETWEEN 30 AND 40 BELOW IN OPEN AREAS ACROSS ALL OF NORTHEAST MINNESOTA EXCEPT THE UPPER SAINT CROIX VALLEY THROUGH MID MORNING. WIND GUSTS... ESPECIALLY WITHIN 30 MILES OF LAKE SUPERIOR...WILL WORSEN THE COOLING. EXPOSED FLESH CAN BE EXPECTED TO FREEZE OR SUFFER SEVERE FROSTBITE WITHIN 7 TO 10 MINUTES. MNZ010>012-018>021-025-026-033>037-191800- /O.CON.KDLH.EC.W.0001.000000T0000Z-120119T1800Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET 324 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... AN EXTREME COLD WARNING REMAINS IN EFFECT ACROSS ALL OF NORTHEAST MINNESOTA EXCEPT FOR THE UPPER SAINT CROIX VALLEY UNTIL NOON CST TODAY. * LOCATION: ALL OF NORTHEAST MINNESOTA EXCEPT THE UPPER SAINT CROIX VALLEY. * WIND CHILL VALUES: READINGS OF 30 TO 40 BELOW WILL CONTINUE THROUGH MUCH OF THE MORNING. * FROSTBITE TIMES: FROSTBITE OF EXPOSED SKIN OF A HEALTHY ADULT CAN OCCUR IN 10 MINUTES OR LESS. YOUNG CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE TO THE COLD. * IMPACTS: FROSTBITE AND PROLONGED EXPOSURE TO THESE CONDITIONS CAN LEAD TO HYPOTHERMIA AND EVEN DEATH. IN ADDITION... ENSURE THAT APPROPRIATE SHELTER FOR OUTDOOR ANIMALS IS AVAILABLE. DO NOT LET YOUR CAT OUT...THEIR EARS CAN FREEZE IN A COUPLE OF MINUTES...EVEN LONG-HAIR CATS ARE NOT WELL ADAPTED TO COLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS EXTREME COLD WARNING MEANS DANGEROUSLY COLD WIND CHILL VALUES ARE EXPECTED. FROSTBITE AND HYPOTHERMIA ARE LIKELY IN AS LITTLE AS 15 MINUTES. IF YOU GO OUTDOORS...TAKE PROPER PROTECTION AND COVER EXPOSED SKIN. MANY DEATHS IN THESE CONDITIONS OCCUR IN HOUSE FIRES CAUSED BY WOOD BURNING STOVES AND ALTERNATE HEAT PRODUCING DEVICES. && $$ EOM
006 WWUS73 KDLH 191742 NPWDLH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1142 AM CST THU JAN 19 2012 MNZ010>012-018>021-025-026-033>037-191845- /O.EXP.KDLH.EC.W.0001.000000T0000Z-120119T1800Z/ KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER... GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN... DULUTH...CLOQUET 1142 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING WILL EXPIRE AT NOON CST TODAY... THE EXTREME COLD WARNING WILL EXPIRE AT NOON CST TODAY. WIND CHILL VALUES AT NOON HAD IMPROVED INTO THE 20 BELOW TO 30 BELOW RANGE ACROSS NORTHEAST MINNESOTA. ALTHOUGH THESE VALUES ARE ABOVE WARNING THRESHOLDS...UNDER THESE CONDITIONS...FROSTBITE OF EXPOSED SKIN OF A HEALTHY ADULT CAN OCCUR IN 30 MINUTES OR LESS. YOUNG CHILDREN AND THE ELDERLY ARE MORE SUSCEPTIBLE TO THE COLD. FROSTBITE CAN LEAD TO HYPOTHERMIA IF NOT TREATED. IN ADDITION...THE ARCTIC AIR WILL LINGER OVER THE REGION WITH OVERNIGHT LOW TEMPERATURES FALLING TO THE TEENS TO MIDDLE 20S BELOW ZERO. $$ GRANING
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this extreme cold warning went out at Jan 18, 12:03 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Jan 18, 12:03 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1203 PM CST WED JAN 18 2012
.AVIATION...18Z TAF ISSUANCE...
SFC LOW WILL TRACK ACROSS SRN HALF OF CWA TODAY/THIS EVENING.
MAJORITY OF CLOUDS/SNOW WILL BE FOCUSED ACROSS KINL TERMINAL THROUGH
AFTN HRS...SHIFTING FARTHER SOUTH/EAST LATE AFTN AND THIS EVENING.
SHOULD SEE CONDITIONS LOWER TO MVFR/IFR AT KINL SHORTLY...WITH
TEMPO LIFR LATE AFTN/EARLY EVENING. ELSEWHERE...MAINLY MVFR/IFR
CEILINGS/VIS WITH AREA OF SNOW PASSING THROUGH THIS EVENING.
GUSTY NW WINDS OVERNIGHT AS SFC PRESS GRADIENT INCREASES BEHIND
DEPARTING SFC LOW.
&&
.PREV DISCUSSION... /ISSUED 1020 AM CST WED JAN 18 2012/
UPDATE...
UPDATE TO REMOVE LOWEST WIND CHILLS THIS MORNING AND REFRESH
WORDING. ALSO SPREAD CORRIDOR OF LIKELY POPS FURTHER SOUTH TO EAST
DULUTH TO ENCOMPASS THE ENTIRE NORTH SHORE. MORNING MODEL RUNS
SHOWING A SOUTH WIND WILL PROVIDE A FAVORABLE FETCH FOR LAKE
ENHANCED SNOW SHOWERS ALONG THIS REGION THROUGH THE AFTERNOON
UNTIL WINDS SWITCH OUT OF THE NORTHWEST WITH THE FROPA. LATEST
RADAR IMAGERY SHOWS SNOW TRANSLATING EAST ALONG SFC BOUNDARY INTO
NW ZONES/KINL AREA WITH KBRD REPORTING 1/2SM AND SN. THE 12Z
MODEL RUNS CONTINUE TO SHOW SNOW INCREASES ALONG THE BOUNDARY
SITUATED OVER THE IRON RANGE/BORDERLAND WITH 1-3" OF ACCUMULATION
THROUGH THE DAY.
PREV DISCUSSION... /ISSUED 550 AM CST WED JAN 18 2012/
AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS THIS MORNING WILL SHIFT TO MVFR AS THE NEXT SYSTEM
APPROACHES FROM THE WEST AND MOVES ACROSS THE REGION LATE THIS
MORNING AND THROUGH THE AFTERNOON. THE SFC LOW IS EXPECTED TO
TRACK ACROSS NRN MN...WHICH WILL CAUSE WINDS AROUND THE SRN
TERMINALS...HYR...DLH AND BRD TO VEER TO THE S/SW THIS
MORNING. WHILE WINDS AT INL WILL BACK FROM E TO N/NNE AND WINDS AT
HIB WILL REMAIN VARIABLE. A STRONG CHANNEL OF WINDS AT 2000FT
WILL PASS THROUGH THE BRD AND HYR TERMINALS AHEAD OF THE COLD
FRONT...WHICH WILL INDUCE BRIEF LLWS BEFORE 18/19Z THIS MORNING AT
THESE TWO LOCATIONS. ATTM...IT APPEARS THE BEST CHANCE FOR -SN
WITH LOW-END MVFR VSBYS THIS AFTERNOON...AND POSSIBLY A COUPLE
INCHES OF ACCUMULATION EXIST ACROSS THE NORTH AROUND THE INL AND
HIB TERMINALS. MVFR CIGS WILL BE WIDESPREAD...WHILE MVFR VSBYS
WILL BE BRIEF...DURING PERIODS OF -SN ACROSS THE FRONTAL PASSAGE.
WINDS INCREASE EVERYWHERE BEHIND THE FRONT TONIGHT. GUSTING UP TO
25 KTS WITH MVFR CIGS PERSISTING THROUGH 12Z TOMORROW.
PREV DISCUSSION... /ISSUED 340 AM CST WED JAN 18 2012/
SHORT TERM...THIS MORNING THROUGH THURSDAY...
FAST MOVING BUT MOISTURE-STARVED LOW PRESSURE OVER THE BLACK HILLS
WILL REACH LAKE SUPERIOR THIS EVENING. THE DEEPENING LOW WILL WARP
THE STRONG ZONAL UPPER FLOW GIVING SURFACE HIGH PRESSURE THE
OPPORTUNITY TO PUSH SHALLOW ARCTIC AIR ACROSS THE BORDER INTO OUR
AREA TONIGHT. LIGHT SNOW ASSOCIATED WITH THE LOW WILL DIMINISH AND
END ACROSS MOST AREAS DURING THE EVENING. AN ONSHORE FLOW WILL
CAUSE SNOW SHOWERS FROM LAKE SUPERIOR TO SPREAD OVER NORTHWEST
WISCONSIN DURING THE NIGHT. AS THE SURFACE HIGH QUICKLY MOVES DOWN
THE MISSOURI RIVER VALLEY...WINDS WILL BACK TO THE WEST...PUSHING
MOST SNOW SHOWERS OUT OF WISCONSIN AND DOWN LAKE SUPERIOR
THROUGHOUT THURSDAY. WINDS AND COLD WILL RESULT IN VERY LOW WIND
CHILLS LATE TONIGHT AND EARLY THURSDAY. WINDS WILL BE GREATEST
AROUND CLOUDS AND SNOW SHOWERS...WHILE LOW TEMPERATURES WILL OCCUR
AFTER CLOUDS AND WINDS HAVE DIED OFF AND IN PROTECTED AREAS WHERE
WINDS TEND TO BE WEAKER. LOWEST WIND CHILLS WILL AVERAGE 35 TO 40
BELOW ALONG AND NORTH OF ROUTE 2...30 TO 35 BELOW TO THE SOUTH...
AND 20 TO 30 BELOW ACROSS NORTHWEST WISCONSIN WHERE CLOUDS AND
SNOW SHOWERS REMAIN.
LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY...
THE EXTENDED PERIOD IS MAINLY CHARACTERIZED BY A FAST QUASI-ZONAL
FLOW WITH A COUPLE WEAK UPPER SHORT WAVES SLIDING THROUGH THE
REGION EARLY...WITH AN AMPLIFIED UPPER LEVEL PATTERN DEVELOPING
LATE THIS WEEKEND AND INTO EARLY NEXT WEEK.
ON FRIDAY...THERE IS A CHANCE OF LIGHT SNOW ACROSS THE SRN HALF OF
THE FORECAST AREA AS FAST-MOVING CLIPPER SYSTEM SLIDES THROUGH SRN
MN/NRN IA. THE MAIN AREA OF SIGNIFICANT SNOWFALL WILL OCCUR WELL TO
THE SOUTH OF THE NORTHLAND. COULD SEE AROUND AN INCH OF SNOW FROM
THE BRAINERD LAKES REGION EWD TO HAYWARD AND PHILLIPS. AREAS TO THE
NORTH AROUND THE TWIN PORTS WILL SEE JUST A DUSTING DURING THE DAY
FRIDAY. WILL SEE A BRIEF DRY PERIOD FROM FRI NIGHT INTO EARLY
SATURDAY BEFORE THE NEXT SYSTEM MOVES IN FROM THE NW. THE BEST
CHANCE OF PRECIP WILL EXIST NORTH OF THE TWIN PORTS...WITH ANOTHER
SHOT OF 1-3 INCHES OF SNOW...WITH SLIGHT ENHANCEMENT ALONG THE NORTH
SHORE WHERE HIGHER AMOUNTS WILL BE POSSIBLE. LONG WAVE PATTERN
DIFFERENCES AMONG THE SUITE OF MODELS BEGIN TO BECOME VERY EVIDENT
BY SUNDAY INTO NEXT WEEK AS THE SYNOPTIC FLOW BECOMES AMPLIFIED AND
QUITE NOISY. KEPT WITH BLENDED MODEL CONSENSUS...AND HEAVY WEIGHT OF
PREVIOUS FCST FOR POPS THROUGH THIS PERIOD WITH BASICALLY SLGT
CHC/CHC POPS NEARLY EVERY DAY WITH LITTLE TO NO SIGNIFICANT ACCUM.
SO...NO MAJOR CHANGES W/ REGARD TO POPS EARLY NEXT WEEK.
TEMPERATURES WILL START OUT COLD WITH LOWS THUR NIGHT/FRI MORNING
AROUND -8 TO -20 DEG F AND WIND CHILLS -20 TO -30 F. WILL SEE A
GRADUAL WARMING TREND THROUGH THE PERIOD WITH HIGHS WARMING INTO THE
20S AND LOWER 30S BY SUN AND MON. ATTM...FEEL THAT TEMPS MIGHT BE
TOO COOL THIS WEEKEND DUE TO THE LACK OF SNOW ON THE GROUND...SO
TRENDED TEMPS UP SLIGHTLY...AND MIGHT HAVE TO CONTINUE THIS TREND
WITH UPCOMING FORECASTS.
&&
.POINT TEMPS/POPS...
DLH -12 -1 -12 7 / 30 0 0 10
INL -25 -5 -18 5 / 20 0 0 10
BRD -17 -2 -9 10 / 0 0 10 30
HYR -6 0 -15 10 / 40 0 0 30
ASX -5 2 -8 11 / 80 40 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...HEAVY FREEZING SPRAY WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST
THURSDAY FOR LSZ146-147.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST THURSDAY
FOR LSZ121-140>148.
&&
AVIATION...CANNONHazardous weather outlook, Jan 18, 4:20 AM CST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DULUTH MN 420 AM CST WED JAN 18 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 420 AM CST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT IN NORTHEAST MINNESOTA...LIGHT SNOW WILL ACCUMULATE 2 TO 3 INCHES NORTH OF THE IRON RANGE AND ACROSS THE IRON RANGE...WITH LITTLE OR NO ACCUMULATION TO THE SOUTH. IN NORTHWEST WISCONSIN...LIGHT SNOW AND SNOW SHOWERS WILL ACCUMULATE 1 TO 3 INCHES...WITH ISOLATED ACCUMULATIONS TO 4 INCHES ALONG ACROSS AND EAST OF BAYFIELD PENINSULA...WITH LITTLE OR NO ACCUMULATION ELSEWHERE. ARCTIC AIR WILL SPREAD ACROSS THE AREA TONIGHT. A COMBINATION OF WIND AND COLD WILL RESULT IN WIND CHILLS AVERAGING 35 TO 40 BELOW ALONG AND NORTH OF ROUTE 2 IN MINNESOTA AND 30 TO 35 BELOW FURTHER SOUTH LATE TONIGHT. WIND CHILLS WILL AVERAGE 20 TO 30 BELOW ACROSS NORTHWEST WISCONSIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALLY ACCUMULATING SNOW WILL CONTINUE ACROSS SHORELINE COUNTIES OF NORTHWEST WISCONSIN THURSDAY. A BACKING WIND WILL CAUSE SNOW SHOWERS TO MOVE THEN REMAIN OFFSHORE THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 420 AM CST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT GUSTY NORTHWEST WINDS...GUSTING TO 25 KNOTS...WILL RESULT IN ROUGH WATER AND SOME FREEZING SPRAY ACROSS WESTERN LAKE SUPERIOR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS...GUSTING TO 25 KNOTS WILL RESULT IN ROUGH WATER AND SOME FREEZING SPRAY ACROSS WESTERN LAKE SUPERIOR THURSDAY. EOM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:52 AM CST | Small Craft Advisory | DLH | 24 hr | |
| Jan 18, 3:52 AM CST | Heavy Freezing Spray Warning | DLH | 24 hr |
Nearby
Extreme Cold Warnings in Minnesota, 2012Every extreme cold warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.